Jump to content

Chemo kicking me down hard


LilyMir

Recommended Posts

A little update dear friends. June 1 was my first infusion, Cesplatin and  Vinorelbine. The first night my pulse went so high at home (160!) we had to call an ambulance. All tests at ER were OK but they gave me fluids and nausea meds. Today was horrendous, I felt like the worst I felt in my life, entire body painful and I almost could not move, got thrush in mouth, constipation, don't feel like eating... After trying more hydration, I got a bit better but still feeling so so down. Also my ears are acting up all day, pressured and tinnitus already is here from first dose.

I am having second thoughts about chemo. Should I ask for reduced dose? To go on Tagrisso directly? I am so so exhausted, how can I take this for 3 months?! I am so deflated tonight!

Link to comment
Share on other sites

Hi lily 

I had the same combination of chemo as you are having alongside radiotherapy, my first infusion wasn't great either and I experienced all the symptoms you have but after a couple of days it does honestly get easier, try and stick with it if you can my lung tumor and lymph nodes have significantly shrunk and I feel quite well now, 

All the best Take care Justin x 

Link to comment
Share on other sites

Lilymir,

I'm so sorry to hear about the side-effects you are experiencing.  Unlike Justin I have not had chemo, so I can't speak from experience, I would normally recommend posting in the "Chemotherapy" section of our forums but I see that you already are taking advantage of that.  The only thing I've heard people say is 

1. Let your doctor know about all the side-effects so that they can offer solutions to many of the symptoms.

2. Consider adding a "Palliative Care" person to your medical team.  They are particularly focused on helping patients get through treatments that are difficult.  

In the meantime my hope is that these symptoms ease up for you and that the treatment does what it is meant to do.

Lou

Link to comment
Share on other sites

Hi all, another miserable night. Terrible all over pain and I became so faint and almost lost consciousness with very slow pulse this time around. Ended up in ER again. They said my tests are good except liver acting up and it must be harsh reactions to chemo causing all this. I have to talk to my oncologist. This is beyond tough. Thanks for your thoughts.

Link to comment
Share on other sites

I'm sorry you're having such harsh side effects. I wonder why they aren't switching you to Tagrisso directly? Bear in mind that Tag can affect the liver too and can cause its own side effects. But from my own experience, Tag is much easier than chemo. 

I agree with Lou that palliative care would be a good addition to your care team. 

Take care. 

Link to comment
Share on other sites

  • 2 weeks later...
21 hours ago, Justin1970 said:

Hi lily hang in there it will get better take care Justin x

Thanks a lot Justin!

Today I had my followup appointment with my oncologist (she never once got back to me when I called multiple times during my 3 weeks of troubles after first infusion). Instead of reassuring me, the oncologist sent her resident to talk to me, then came for a few minutes and insensitively stood there with no mask near the open door, told me she is changing my regimen to Carboplatin instead of Cisplatin, and 3/4 the dose of Vinorelrine. The oncologist scared the hell out of me telling me that all my symptoms indicate toxicity and can be life threatening, that more of the same will leave me deaf or even dead. She also said my white blood cells are low and they are pushing my 2nd cycle by a week.

I was so shaken and still am. I don't know what they teach at med school but my gosh what a disaster of bedside manners. I don't know what to do and started crying like I did when I was first diagnosed when I got home. I can't stop crying.

Link to comment
Share on other sites

Lily,

I wasn't there with you so I can't swear for how the oncologist came across, but I trust your narrative.  Based on what you said I believe it may be time for you to have a straight talk with your oncologist and/or look for a new one.  It's possible that she is overworked, uncomfortable with patients (it happens) or just not qualified to deal well with cancer patients.  Regardless of the reason you need people on your medical team that you are comfortable with and confident in.  Please speak with your PCP (primary care physician) and see if you can get another oncologist.  I'm not familiar enough with the Canadian medical system to know how that works, but you do deserve better.  This medical team is your personal group responsible to restore you to health, make sure you have all the best players.

Lou

Link to comment
Share on other sites

Lily - 

I agree with Lou - talk to her or find a new doc. If you aren't 100% happy or comfortable with your oncologist, it makes it that much more difficult to ask questions or trust the treatment plan. 

I've also had Carboplatin. My biggest side effect was hair loss but it didn't seem to affect my hearing like the cisplatin did.

Keep us posted.

Link to comment
Share on other sites

Thanks everyone for the very kind support and advice, it means so much to me. I did ask for change in oncologist, and it seems I will have a new one next week! Now I hope it will turn out a better experience than that with my first oncologist!

I am now resting, i.e., delaying this week's chemo. My white blood cells are quite low and my neutrophils are almost wiped out. I am terrified of having an infection. Anyone had neutropenia? It seems dangerous but as you all know, my oncologist never bothered to say a word of advice or reassurance (or even wear a mask) . I am now dreading next week's infusion... I hear Carboplatin is even worse in affecting the blood count. This lung cancer nightmare keeps on giving, eh?

Link to comment
Share on other sites

Hi Lily. So sorry that the chemo is hitting you so hard. I was supposed to start with cisplatin but was switched to carboplatin  because my kidney values were slightly increased. My only side effect with the carbo was hair loss like Susan. My white count did decrease but I think all chemo drugs will do that. Praying that this second round goes smoothly for you.

Link to comment
Share on other sites

Hi lily I'm really sorry your having such a rough time, when I had my chemotherapy the blood cells were low I ended up having a blood infusion which helped a lot I think it's a very common problem, I really hope everything starts to get better for you, this cancer is certainly a nightmare your right 

All the best Take care Justin x 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use. We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue.